Beware, Inhalers Could Increase Risk of Death

Advertisement

Inhalers are designed to help people with chronic bronchitis and emphysema to continue to breathe and avoid the risk of death due to shortness of breath. However, the use of inhalers in long term can actually increase the risk of death.

The new findings were disclosed in the British Medical Journal recently. The research was conducted by scientists from the University of East Anglia and three American universities. It was mentioned that the use of Tiotropiun Respimat (also known as Sprivia Respimat), substance to make inhalers, could increase the risk of death by more than 50 percent.

In Britain, chronic bronchitis and emphysema had attacked three million people and caused 24 thousand deaths in 2005. People with Chronic Obstructive Pulmonary Disease (COPD), a term for people with chronic bronchitis and emphysema, mostly used inhalers to help them breathe. Usage in 2010 showed that more than half a million people have been prescribed with Tiotropium inhalers.

Tiotropium inhalers are available internationally since a few years ago. While the Respimat Tiotropium inhalers has been launched recently and its products are used in the UK and Europe. However, the Food and Drug Administration/FDA can not guarantee the use of Tiotropium Respimat in America because they believe it needs further testing.

“We analyzed five clinical trials of 6,500 people. And the risk of death in patients who use this type of inhalers reaches 52 percent higher,” said Dr Yoon Loke of Norwich Medical School, University of East Anglia, according to Madicalnewstoday.

Yoon Loke said, the institute estimates there is one additional death in every 124 patients taking Tiotropium Respimat for a year. Some of these risks arise from patients who are dying due to the disorder of heart rhythm because of the potential for the opposite effects of Tiotropium.

Loke and his colleagues from America examined the risk of Tiotropium Respimat inhalers after analyzing the data presented in the FDA document, they concluded that there is a clear indication of increased risk of mortality, particularly those related to heart problems.

“Since then we have found that, for security reasons, Tiotropium Respimat is not guaranteed FDA for use in America,” said Loke.

Loke said there are alternative to inhalers that can be used by people with chronic bronchitis and emphysema. Patients who are already using Tiotropium Respimat not have to stop the appliance suddenly, but must still consult a doctor for the possibility of replacing it with another recipe. Then, since Tiotropium Respimat can cause the opposite effect on heart rhythm, patients with a history with irregular heartbeat should also be wary of this type of inhalers.

Advertisement